Pennsylvania, 2013

Flash Flooding and Flood in Pennsylvania, June 30, 2013

June 30, 2013 · NWS PBZ · 11 events in 5 counties and zones

A quasi-stationary boundary remained the focus for afternoon showers and thunderstorms again on June 30th. While shear and instability remained meager, with cape values of 1000j/kg or less, some storms were able to support themselves to severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A quasi-stationary boundary remained the focus for afternoon showers and thunderstorms again on June 30th. While shear and instability remained meager, with cape values of 1000j/kg or less, some storms were able to support themselves to severe levels. A little more than a dozen wind damage and hail reports combined made up the afternoon. But, once again, training thunderstorms produced flooding problems, this time over Allegheny county in Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 30, 11:27 AM EST, 23 minutes earlier.

Area forecast discussion, Jun 30, 11:27 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1227 PM EDT SUN JUN 30 2013

.SYNOPSIS...
THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL BE WITH
US EACH DAY OF THE UPCOMING WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOON UPDATE...INCREASED SLIGHTLY THE PROBABILITY OF PRECIP WITH
THE INITIAL CONVECTION STARTING OVER THE REGION.

A SFC BNDRY ACRS CNTRL OH IS EXPD TO DRIFT SLOWLY EWD
TDA AS AN UPR TROF REMAINS ACRS THE GT LKS TO MS VLY RGN. EXPG SCT
SHWRS/TSTMS TO DVLP ONCE AGAIN TDA WITH DAYTIME HEATING. NR TERM
MDL GUIDANCE INDICATES TSTM COVG MAY BE A LTL HIGHER IN THE RIDGE
COUNTIES THIS AFTN...SO KEPT LIKELY POPS THERE. INSTBY DOEST NOT
LOOK TOO IMPRESSIVE ON MDL PROGS WITH CAPES GENLY 1000 J/KG OR
LESS...ALTHOUGH CAN NOT RULE OUT A COUPLE OF STRONG STORMS. WL
AGAIN HAVE TO WATCH ANY TRAINING WHERE HVY RAIN FELL RECENTLY.
TEMPS NR SEASONAL AVGS EXPD TDA.

EXP CNVCTN TO DCRS AGAIN THIS EVE WITH LOSS OF HEATING. MOISTURE
STREAMING NWD LT TNGT WITH A SHRTWV MAY BRING A FEW MORE SHWRS TO
THE AREA ESP E OF PIT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
SFC BNDRY IS PROGGED OVR THE RGN MON WITH SHWRS/TSMTS LIKELY. MDL
CAPES RANGE FROM 500-1500 J/KG MON AFTN. PWATS INCR TO 1.6 AS
WELL...SO LCLY HVY RAIN WL REMAIN PSBL. THE SFC BNDRY GRDLY SHIFTS
WWD TUE AND TUE NGT...BUT SHRTWVS ROTATING ARND THE MAIN UPR
LOW/TROF TO OUR W WL KEEP SCT CNVCTN IN THE FCST. TEMPS EXPD TO
CONT NR OR A LTL ABV AVG.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
SHRTWVS ARE EXPD TO CONT TO MOVE NWD ACRS THE RGN ON THE ERN SIDE
OF THE UPR LOW/TROF...KEEPING DAILY CHCS FOR CNVCTN IN THE FCST.
AN UPR HIGH OFF THE E COAST TRIES TO RETROGRADE WWD LTR IN THE
WEEKEND...HELPING TO LMT CNVCTV POTENTIAL BY THEN. TEMPS EXPD TO
BE ABV SEASONAL AVGS.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
GENERALLY VFR CONDITIONS FOR THE REST OF THE DAY. NO REAL FOCAL
POINT FOR CONVECTION ACTIVITY TODAY. SCATTERED THUNDERSTORMS MAY
FORM EVERYWHERE.

OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
OCCASIONAL RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS AND
OVERNIGHT FOG IS EXPECTED THROUGH THE PERIOD AS SEVERAL UPPER
LEVEL DISTURBANCES CROSS THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 30, 10:55 AM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 AM EDT SUN JUN 30 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-011600-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1155 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IN
THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOCALLY HEAVY RAINFALL IN THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MANNING

In the hours before

Special weather statement, Jun 30, 11:32 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1232 PM EDT SUN JUN 30 2013

PAZ014-022-301700-
ARMSTRONG PA-BUTLER PA-
1232 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUTLER AND
NORTHWESTERN ARMSTRONG COUNTIES...

AT 1231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
BUTLER...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  CHICORA...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4102 7967 4082 7948 4078 7988 4090 7990

MANNING

The radar

The Pittsburgh radar (KPBZ), 50 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Butler

When
June 30, 11:50 AM EST
Where
Butler County, 0.87 mi NE of Herman
Measured
0.88 in hail
Reported by
Public
Coordinates
40.840, -79.790

Hail, Armstrong

When
June 30, 12:27 PM EST
Where
Armstrong County, 2.81 mi N of Craigsville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.890, -79.640

Thunderstorm Wind, Armstrong

When
June 30, 12:27 PM EST
Where
Armstrong County, 2.09 mi W of Cowan
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.880, -79.620

The public reported trees down.

Hail, Beaver

When
June 30, 12:43 PM EST
Where
Beaver County, 0.87 mi NE of Economy
Measured
0.88 in hail
Reported by
Public
Coordinates
40.640, -80.190

Flood, Allegheny

When
June 30, 1:46 PM EST to 3:46 PM EST
Where
Allegheny County, 0.59 mi WSW of Dormont to 1.24 mi W of Dormont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.398, -80.041

Emergency manager reported that Saw Mill Run and Crane Ave were flooded. Also, a manhole was uncovered with eater flowing on Hillsdale and Dwight in Dormont.

Hail, Jefferson

When
June 30, 1:58 PM EST
Where
Jefferson County, 1.71 mi WSW of Emerickville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.120, -79.010

Hail, Jefferson

When
June 30, 2:14 PM EST
Where
Jefferson County, 0.52 mi E of Pardus
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -78.890

Thunderstorm Wind, Jefferson

When
June 30, 2:14 PM EST
Where
Jefferson County, 0.52 mi E of Pardus
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
41.150, -78.890

The public reported large branches down.

Hail, Beaver

When
June 30, 2:26 PM EST
Where
Beaver County, 1.26 mi ENE of Comettsburg
Measured
1.75 in hail
Reported by
Public
Coordinates
40.490, -80.480

Flash Flood, Allegheny

When
June 30, 2:42 PM EST to 3:20 PM EST
Where
Allegheny County, 0.51 mi W of Wilkins Township to 0.58 mi SW of Wilkins Township
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.449, -79.830

Emergency manager reported that the intersection of Rodi and Tulip Roads was flooded. In addition, at the intersection of Rodi and Duff Roads a vehicle with occupants was stuck in high water and a water rescue was taking place.

Flash Flood, Allegheny

When
June 30, 2:45 PM EST to 3:20 PM EST
Where
Allegheny County, 0.91 mi NW of Sandy Creek to 1.06 mi SSW of Blawnox
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.489, -79.862

Emergency management reported that the 700 block of Freeport Road was flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466225, 466226, 466231, 466227, 466245, 466228, 466229, 466233, 466230, 466243, 466244.